Alert archive / Kansas / Wind Chill Advisories in 2015

Wind Chill Advisory 3, NWS Topeka, KS

January 7, 201523 counties in Kansas

NWS Topeka, KS issued this wind chill advisory at Jan 7, 2015, 3:29 PM CST for 23 counties in Kansas. It took effect at Jan 8, 2015, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2015, 3:29 PM CST (21:29 UTC)
In effect from
Jan 8, 2015, 12:00 AM CST
Expired
Jan 8, 2015, 9:00 AM CST
In force
9 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -242 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-242 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WWUS43 KTOP 072129
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CST WED JAN 7 2015

.ARCTIC HIGH PRESSURE WILL CONTINUE TO SURGE SOUTHWARD ACROSS THE
OUTLOOK AREA TONIGHT. THE COMBINATION OF BITTERLY COLD
TEMPERATURES AND INCREASING WINDS WILL RESULT IN WIND CHILLS
VALUES DROPPING INTO THE RANGE OF 15 BELOW ZERO TO 18 BELOW ZERO. 

KSZ008>012-020>024-026-034>040-054>056-058-059-081100-
/O.NEW.KTOP.WC.Y.0003.150108T0600Z-150108T1500Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
329 PM CST WED JAN 7 2015

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
THURSDAY. 

* WIND CHILL VALUES...AS COLD AS 15 DEGREES BELOW ZERO TO 18
  DEGREES BELOW ZERO. 

* IMPACTS...EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT
  TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A
  HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF
  FROSTBITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN VERY COLD AIR AND STRONG
WINDS WILL COMBINE TO GENERATE DANGEROUSLY COLD CONDITIONS FOR
EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 15 DEGREES
BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. FROST BITE AND
HYPOTHERMIA ARE LIKELY IF PRECAUTIONS ARE NOT TAKEN.

&&

$$
2 follow-up statements
453 
WWUS43 KTOP 081051
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
451 AM CST THU JAN 8 2015


KSZ008>012-020>024-026-034>040-054>056-058-059-081500-
/O.CON.KTOP.WC.Y.0003.000000T0000Z-150108T1500Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
451 AM CST THU JAN 8 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING. 

* WIND CHILL VALUES...AS COLD AS 15 DEGREES BELOW ZERO TO 18 
  DEGREES BELOW ZERO. 

* IMPACTS...EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY 
  SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED 
  CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE 
  DANGERS OF FROSTBITE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN VERY COLD AIR AND STRONG
WINDS WILL COMBINE TO GENERATE DANGEROUSLY COLD CONDITIONS FOR
EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 15 DEGREES
BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. FROST BITE
AND HYPOTHERMIA ARE LIKELY IF PRECAUTIONS ARE NOT TAKEN.

&&

$$
272 
WWUS43 KTOP 081458
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
858 AM CST THU JAN 8 2015


KSZ008>012-020>024-026-034>040-054>056-058-059-081600-
/O.EXP.KTOP.WC.Y.0003.000000T0000Z-150108T1500Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
858 AM CST THU JAN 8 2015

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING. 

WIND CHILL VALUES HAVE IMPROVED SOME SO THE WIND CHILL ADVISORY
WILL BE ALLOWED TO EXPIRE. HOWEVER...STILL EXPECT WIND CHILL
VALUES TO REMAIN IN THE NEGATIVE SINGLE DIGITS THROUGH THIS MORNING SO BE
SURE TO DRESS ADEQUATELY AND COVER EXPOSED SKIN.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 7, 3:18 PM CST, 11 minutes earlier.

Area forecast discussion, Jan 7, 3:18 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
318 PM CST Wed Jan 7 2015

.SHORT TERM...(This Evening through Thursday)
Issued at 302 PM CST WED JAN 7 2015

Water vapor imagery showed a broad mid-level trough in place across
the eastern half of the U.S. with an elongated mid-level ridge to
the west.  As a result, northwesterly flow aloft prevailed with the
center of the very strong surface high beginning to shift
southeastward across the forecast area this afternoon. With
northerly surface winds and mostly sunny skies under this surface
high, conditions today have been frigid with temperatures in the teens
and wind chill values remaining in the negative single digits.  The
center of the surface high is expected to shift southeast of the
forecast area by the early overnight hours with winds quickly
backing to the south-southwest into Thursday morning. This shift in
the winds will result in our low temperatures likely occurring just
after midnight and then gradually rising into Thursday morning.
Despite these 'warming' temperatures, expect a decent pressure
gradient to develop over the region on the back side of the exiting
surface low, resulting in breezy south-southwesterly winds
overnight. These breezy winds combined with lows in the single
digits and negative single digits will result in wind chill values
plummeting into the -13 to -18 range. As a result, have issued a
Wind Chill Advisory for the entire forecast area from midnight
through 9am Thursday. This tight pressure gradient should diminish
some by mid to late afternoon on Thursday as surface low pressure
moves into the area and a weak cold front tracks southeastward
across the forecast area through the afternoon hours. Expect
conditions to remain dry with only increased low/mid cloud cover
with the frontal passage. With this advancing front, surface winds
will veer back toward the northwest through the afternoon hours.
High temperatures for Thursday should be able to rise into the upper
20s east to lower 30s west.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 302 PM CST WED JAN 7 2015

The longer wave-length upper trough across the east central US will
amplify on Thursday night and Friday. Strong low-level CAA across
the northern and central plains will cause another surge of Arctic
air southward across the CWA Thursday night into Friday. Overnight
lows on Thursday night will be in the single digits and surface
winds will be from the northwest at 10 to 20 MPH. Minimum wind chill
indices may come close to advisory criteria Friday morning across
the northern counties of the CWA.

Friday will be mostly sunny but cold. Highs will only reach the
teens. The winds will diminish through the afternoon hours, as the
center of a surface ridge shifts southeast across the state of KS.

Friday night, light winds and clear skies will allow overnight low
to dip into the single digits. Some area may get down to near zero
to around 1 below zero across the north central and northeast
counties.

Saturday through Sunday...the northwesterly flow aloft will
become zonal as the longer wave-length trough across the eastern
US fills and shift northeast across eastern Canada. A minor trough
embedded within the the southern stream of the upper jet will move
east-northeast across TX into OK and southeast KS. There may be
enough lift ahead of this H5 trough for some light snow or
flurries to develop across east central KS Sunday afternoon and
evening. Highs will warm into the mid to upper 20s on Saturday
with lower to mid 30s by Sunday.

Monday through Tuesday, a more amplified upper level trough will
move onshore across the pacific northwest and dig southeast into the
southwestern US by early Tuesday morning, then move east into the
southern plains on Wednesday. The ECMWF keeps the better ascent
and moisture well south of the CWA across TX and OK. The GFS is a
bit farther north and may provide eastern KS with a chance for
light snow, perhaps some light snow accumulations. Highs will
range from the mid 20s to the mid 30s.

&&

.AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon)
Issued at 1140 AM CST WED JAN 7 2015

Expect mostly VFR conditions this TAF period. The big focus will
be on the winds and timing changes. Relatively high confidence in
the shifts and general speeds, but may be slight variance in the
actual directions due to the high pressure moving rapidly through
the area. Start to see the potential with return flow to see some
near BKN CIGS near the end first at KMHK terminal.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY from Midnight tonight to 9 AM CST Thursday
FOR KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Hennecke
LONG TERM...Gargan
AVIATION...Drake
Hazardous weather outlook, Jan 7, 11:57 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1157 AM CST WED JAN 7 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-081800-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1157 AM CST WED JAN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIND CHILL VALUES OF 10 TO 15 DEGREES BELOW ZERO ARE ANTICIPATED
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIND CHILL VALUES OF 10 TO 15 DEGREES BELOW ZERO MAY CONTINUE
INTO EARLY THURSDAY MORNING...MAINLY IN NORTHEAST AND EAST
CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Wind Chill Advisories in Kansas, 2015Every wind chill advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.